Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 63, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Oct 11, 2021, 8:50 PM EDT. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2021, 8:50 PM EDT (00:50 UTC)
- Expired
- Oct 11, 2021, 10:45 PM EDT
- In force
- 115 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The NCL Michigan radar (KAPX), 119 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WHUS53 KAPX 120050
SMWAPX
LMZ345-346-364-366-120245-
/O.NEW.KAPX.MA.W.0063.211012T0050Z-211012T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
850 PM EDT Mon Oct 11 2021
The National Weather Service in Gaylord has issued a
* Special Marine Warning for...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
* Until 1045 PM EDT.
* At 848 PM EDT, a strong thunderstorm capable of producing
waterspouts and wind gusts was located near Manistee, moving north
at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
Manistee Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
4496 8606 4490 8601 4494 8596 4493 8590
4487 8596 4485 8602 4474 8603 4467 8619
4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0048Z 180DEG 25KT 4415 8634
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
Farina4 follow-up statements
537
FZUS73 KAPX 120114
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
914 PM EDT Mon Oct 11 2021
LMZ345-346-364-366-120245-
/O.CON.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
914 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...
For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
At 913 PM EDT, a strong thunderstorm capable of producing
waterspouts was located near Williamsport, moving north at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
Manistee Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
4496 8606 4490 8601 4494 8596 4493 8590
4487 8596 4485 8602 4474 8603 4467 8619
4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0113Z 180DEG 25KT 4433 8634
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
Farina814
FZUS73 KAPX 120146
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
946 PM EDT Mon Oct 11 2021
LMZ345-346-364-366-120245-
/O.CON.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
946 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...
For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
At 946 PM EDT, a strong thunderstorm was located near Arcadia, or
near Frankfort, moving north at 20 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
Manistee Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
4496 8606 4490 8601 4494 8596 4493 8590
4487 8596 4485 8602 4474 8603 4467 8619
4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0146Z 185DEG 21KT 4457 8630
HAIL...0.00IN
WIND...>34KTS
$$
Farina920
FZUS73 KAPX 120231
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1031 PM EDT Mon Oct 11 2021
LMZ345-346-364-366-120245-
/O.CON.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
1031 PM EDT Mon Oct 11 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...
For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
At 1030 PM EDT, thunderstorms were located from Manistee to Grand
Traverse Light. The storms were moving north at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
Manistee Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
4496 8606 4490 8601 4494 8596 4493 8590
4487 8596 4485 8602 4474 8603 4467 8619
4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0230Z 173DEG 57KT 4495 8632
HAIL...0.00IN
WIND...>34KTS
$$
Farina948
FZUS73 KAPX 120249
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1049 PM EDT Mon Oct 11 2021
LMZ345-346-364-366-120259-
/O.EXP.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
1049 PM EDT Mon Oct 11 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 1045 PM EDT...
The affected areas were...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
The thunderstorms have weakened and no longer poses a significant
threat to boaters.
LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
4496 8606 4490 8601 4494 8596 4493 8590
4487 8596 4485 8602 4474 8603 4467 8619
4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0249Z 180DEG 25KT 4508 8632
$$
FarinaWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Oct 11, 7:30 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Oct 11, 7:30 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 730 PM EDT Mon Oct 11 2021 .NEAR TERM...(Through Tonight) Issued at 327 PM EDT Mon Oct 11 2021 ...Showers and Scattered Thunderstorms Tonight... High impact weather: Possible severe thunderstorms this evening with damaging wind gusts the biggest threat. Large hail, isolated tornadoes and heavy rainfall are lesser threats. A slow moving cold front and area of low pressure to our southwest are expected to combine to bring an area of showers and scattered thunderstorms across northern Michigan, mainly from early this evening into early tonight. With strong winds aloft, damaging wind gusts will be the primary severe weather threat. Directional wind shear could help spawn an isolated tornado or two, though chances of this occurring are fairly low. Large hail is also a possibility. Lastly, a moist airmass in place across the region could lead to heavy rainfall. The front is expected to pass across the region overnight. Temperatures will remain on the mild side with lows in the low and mid 60s. South southeast winds this evening will shift into the south southwest late tonight behind the front. && .SHORT TERM...(Tuesday through Thursday) Issued at 327 PM EDT Mon Oct 11 2021 High impact weather potential: Thunder possible Tuesday and again Wednesday night. Chances of scattered showers and weaker storms continue through Tuesday as an area of low pressure moves overhead and continues it's slow northeastward trek. There will be a quick break from precipitation late Tuesday night through most of Wednesday as a narrow ridge of high pressure and drier air builds overhead from a large area of surface high pressure centered over the Carolinas. This will not be long lasting as a very strong system for this time of the year develops over the northern Great Plains with the associated warm front keeping northern Michigan cloudy Wednesday and producing the next chances of rain/storms late Wednesday through early Thursday. Thursday should see diminishing cloud cover and precipitation chances throughout the day as a narrow ridge of high of subsidence and drier air move in behind the departing front. Winds diminish in intensity Tuesday and veer more southwesterly as the aforementioned surface low from the Mississippi River Valley moves over northern Lake Michigan. Winds then get a little stronger as the aforementioned warm front associated with the system over the northern Great Plains approaches and moves overhead of the forecast area late Wednesday into Thursday morning...with gusts of only 20- 25mph expected. With this southerly flow above normal temperatures for this time of the year continues...with highs around 70 degrees each day. .LONG TERM...(Thursday night through Monday) Issued at 327 PM EDT Mon Oct 11 2021 High Impact Weather Potential... High impact weather potential: Minimal. Long range models continue to show a very progressive pattern, with systems themselves or tail ends of the systems traversing through the Great Lakes region through Sunday. This will continue to produce chances of showers/storms through Sunday. Beyond this it appears that high pressure and dry air may finally dominate northern Michigan's weather throughout the remainder of the long term period. Temperatures may be normal for this time of the year by the weekend...with daytime highs only reaching into the mid 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 726 PM EDT Mon Oct 11 2021 Showers and embedded thunderstorms will move across the area later tonight and into Tuesday. Low level wind shear is possible overnight at KAPN. Ceilings will be decreasing overnight leading to IFR conditions by midday Tuesday. Otherwise, gusty southerly winds will continue through the forecast period. && .MARINE... Issued at 327 PM EDT Mon Oct 11 2021 Small craft criteria wind gusts and waves are expected to continue over portions of Lake Huron through Tuesday morning. A slow moving area of low pressure and surface cold front will move across the region tonight bringing an area of showers and scattered thunderstorms. Some storms could become strong to severe, with damaging winds the main threat, although large hail and an isolated waterspout can not be ruled out. Winds will be gusty out of the south southeast, with strongest gusts between 20 and 25 mph. Lighter south southwest winds are then expected by Tuesday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until noon EDT Tuesday for LHZ346-348-349. LM...NONE. LS...NONE. && NEAR TERM...AS SHORT TERM...TL LONG TERM...TL AVIATION...KF MARINE...AS
Hazardous weather outlook, Oct 11, 3:41 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 341 PM EDT Mon Oct 11 2021 MIZ016>018-020>036-041-042-086>088-095>099-121945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 341 PM EDT Mon Oct 11 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...through tonight. Scattered thunderstorms are expected this evening. A few of these storms may reach severe limits with damaging wind gusts the primary severe weather threat. Lesser possible severe weather threats include large hail, an isolated tornado and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday and late Wednesday across parts of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 341 PM EDT Mon Oct 11 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...through tonight. Scattered thunderstorms are expected this evening. A few of these storms may reach severe limits with damaging wind gusts the primary severe weather threat. Lesser possible severe weather threats include large hail, an isolated tornado and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday and late Wednesday across parts of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:37 PM EDT | Special Marine Warning | APX | 113 min | |
| Oct 11, 10:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Oct 11, 10:58 PM EDT | Special Weather Statement | APX | Antrim, Kalkaska, Missaukee | 62 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.